Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS La Crosse, WI

June 11, 2004Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2004, 5:45 PM CDT for Dodge County, Minnesota. It was in force for 75 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2004, 5:45 PM CDT (22:45 UTC)
Expired
Jun 11, 2004, 7:00 PM CDT
In force
75 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:30 PM CDTHAIL 0.75Hayfield, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:45 PM CDTTornado WatchSPC5 hr
Jun 11, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 112245
SVRARX
MNC039-120000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 700 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
  EXTENDING FROM 7 MILES NORTH OF WASECA TO 4 MILES NORTHEAST OF
  HAYWARD. THE SEVERE THUNDERSTORMS WERE MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 30 AND COUNTY 3 AROUND 605 PM CDT...
  COUNTY ROADS 3 AND 6 AND RICE LAKE STATE PARK AROUND 610 PM...
  COUNTY ROADS 5 AND 6 AND CLAREMONT AROUND 615 PM CDT.  

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS AROUND 70 MPH. FOR YOUR PROTECTION...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND
STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100
PM CDT FRIDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA. 

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCED WARNING.

LAT...LON 4420 9306 4385 9304 4389 9268 4420 9268

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:40 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 11, 2:40 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPO IN COUNTY LISTING AT BOTTOM
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT FRI JUN 11 2004

.SHORT TERM...THROUGH MONDAY

FORECAST FOCUS IS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL TONIGHT.

AT 18Z...SURFACE MAP HAS TRIPLE POINT LOW OVER WEST CENTRAL IA WITH
A WARM FRONT EXTENDING EAST ACROSS CENTRAL IA AND NORTHERN IL.
VISIBLE IMAGERY AND SURFACE OBSERVATIONS SHOWING STRATUS CONTINUING
TO COVER MUCH OF THE AREA NORTH OF THE WARM FRONT WHILE TEMPERATURES
RANGED FROM THE MID 50S ACROSS NORTH CENTRAL WI...TO LOWER 70S
ACROSS SOUTHEAST MN AND NORTHEAST IA IN THE PARTIAL CLEARING. ALONG
AND SOUTH OF THE FRONT...S-N ORIENTED CU STREETS ACROSS IA DEPICTING
INCREASING MOISTURE ADVECTION AND INSTABILITY. RADAR MOSAIC CURRENTLY
SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS
NORTHWESTERN IA.

12Z 11JUN04 GFS AND ETA IN FAIRLY GOOD AGREEMENT ON TIMING AND
INTENSITY OF INCOMING SHORTWAVE TONIGHT. BOTH ALSO IN AGREEMENT WITH
DEVELOPMENT AND MOVEMENT OF MCS. BOTH REMAIN IN DECENT AGREEMENT
THROUGH SUNDAY.

TRIPLE POINT EDGES EAST THIS EVENING BRINGING WARM SECTOR ACROSS FAR
SOUTHERN AND WESTERN COUNTIES. MLCAPES BUILDING INTO THE
4000-4500J/KG RANGE SOUTH OF A LINE FROM ROCHESTER MN TO RICHLAND
CENTER THROUGH EARLY EVENING HOURS. WITH 0-6KM SHEAR AROUND 45KT AND
EHIS IN THE 5.5-6.0 M2/S2...STAGE LOOKS SET FOR SEVERE WEATHER
EVENT THIS EVENING MAINLY WEST OF THE RIVER WITH POSSIBILITY OF
TORNADIC SUPERCELLS ALONG THE FRONT. FURTHER NORTH AND EAST...LOOKS
LIKE EVOLUTION INTO AN MCS WITH SOME LARGE HAIL AND DAMAGING WIND.
AS FAR AS RAINFALL IS CONCERNED... BELIEVE THERE WILL WIDESPREAD
0.50-1.00 WITH LOCALLY HIGHER AMOUNTS ASSOCIATED WITH HP SUPERCELLS
AND MCS. BASED ON THIS AND SATURATED GROUND...WE WILL BE HOISTING A
FLOOD WATCH FOR TONIGHT.

SYSTEM DEPARTS TO THE EAST SATURDAY MORNING AS A WEAK AREA OF HIGH
PRESSURE WORKS INTO THE AREA FROM IA. THIS SHOULD PRODUCE PLEASANT
CONDITIONS UNDER PARTLY SUNNY SKIES.

QUIET WEATHER SHORT LIVED AS MEAN CYCLONIC FLOW ACROSS UPPER MIDWEST
EJECTS ANOTHER WEAK SHORTWAVE TROUGH FROM THE PLAINS INTO OUR AREA
BY SATURDAY NIGHT FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
BOTH GFS AND ETA SHOW MAIN MCS AND HEAVIEST RAINFALL REMAINING SOUTH
OF OUR AREA.

WILL KEEP MEDIUM POPS IN ON SUNDAY AS ANOTHER SHORTWAVE TROUGH
SWINGS SOUTHEAST INTO THE AREA. SHOWERS AND THUNDERSTORMS DEPART AREA
BY LATE SUNDAY EVENING.

MONDAY MORNING APPEARS TO BE QUIET AT THIS POINT UNDER INFLUENCE OF
SURFACE HIGH PRESSURE. BUT HIGH SLIPS OFF TO EAST AS SHORTWAVE
TROUGH APPROACHES FROM NORTHERN PLAINS BY AFTERNOON. THIS PUTS AREA
IN DECENT ISENTROPIC LIFT FOR ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS.

.LONG TERM...TUESDAY NIGHT THROUGH FRIDAY

NORTHWEST FLOW PATTERN WILL DOMINATE THROUGH THE PERIOD. ALL IN
ALL...LOOKS LIKE A SLIGHTLY DRIER PATTERN WITH ONLY SMALL CHANCES OF
RAIN ACROSS THE AREA TUESDAY AND ACROSS THE NORTH ON WEDNESDAY.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...FLOOD WATCH TONIGHT...IAZ008>011-018-019-029-030.
MN...FLOOD WATCH TONIGHT...MNZ079-086>088-094>096.
WI...FLOOD WATCH TONIGHT...WIZ032>034-041>044-053>055-061.

&&

DAS
Hazardous weather outlook, Jun 11, 3:49 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT FRI JUN 11 2004

IAZ008>011-018-019-029-030-MNZ086-087-094-095-WIZ054-061-121100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOWARD-MITCHELL-MOWER-OLMSTED-WINNESHIEK-
349 PM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY REMAINS FROM EXTREME SOUTHWEST MINNESOTA INTO
NORTHEAST IOWA WITH THUNDERSTORMS DEVELOPING ALONG IT AT MID
AFTERNOON. THIS AREA...INCLUDING AREAS ALONG AND WEST OF
HIGHWAY 63 IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA WOULD BE THE
MOST FAVORABLE LOCATION FOR ANY SUPERCELLS AND POSSIBLE TORNADO
DEVELOPMENT INTO THE EVENING HOURS. OTHERWISE AS STORMS MOVE NORTH
AND EAST OF THIS AREA THE THREAT IS LIMITED MORE TO LARGE HAIL AND
DAMAGING WIND GUSTS. THE THREAT TIME IS THROUGH 10 PM.

THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAIN. WITH THE SOIL IN
MOST AREAS SATURATED AND RIVERS RUNNING HIGH...ADDITIONAL FLOODING
WILL HAVE TO BE MONITORED AS WELL. A FLOOD WATCH IS IN EFFECT
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY NIGHT AND SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST
THROUGH THE REGION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS
IOWA AND MAY SHIFT NORTH AND EAST. ADDITIONAL RAINFALL OF UP TO AN
INCH MAY MOVE ACROSS THE AREA WITH A SMALL SEVERE WEATHER RISK.
THE STRONGER STORMS AND HEAVIER RAIN ARE EXPECTED TO REMAIN SOUTH OF
THE AREA.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION ON
MONDAY. THIS SYSTEM WILL PROVIDE YET ANOTHER ROUND OF RAIN TO
THE REGION POSSIBLY FURTHER AGGRAVATING THE FLOODING SITUATION ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT.
MONITOR LOCAL CONDITIONS CLOSELY. WHEN STORMS APPROACH YOUR
AREA...DEPLOY SPOTTERS AHEAD OF TIME.

RAINFALL REPORTS AND FLOODING CONDITIONS ARE ALSO NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-088-096-WIZ017-029-032>034-041>044-053-055-121100-
ADAMS-BUFFALO-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-
TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
349 PM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND CENTRAL AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY FROM SOUTHWEST MINNESOTA INTO NORTHEAST IOWA WILL
HELP TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS HEADING INTO THE
EVENING HOURS. INITIAL STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
LARGE HAIL...BUT ARE EXPECTED TO TURN INTO A DAMAGING WIND THREAT AS
THEY MIGRATE EAST AND CROSS INTO WISCONSIN. THE MOST LIKELY SEVERE
WEATHER TIME WILL BE BETWEEN 6 PM AND 11 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY NIGHT AND SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST
THROUGH THE REGION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS
IOWA AND MAY SHIFT NORTH AND EAST. ADDITIONAL RAINFALL OF UP TO AN
INCH MAY MOVE ACROSS THE AREA WITH A SMALL SEVERE WEATHER RISK. THE
STRONGER STORMS AND HEAVIER RAIN ARE EXPECTED TO REMAIN SOUTH OF THE
AREA.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION ON
MONDAY. THIS SYSTEM WILL PROVIDE YET ANOTHER ROUND OF RAIN TO
THE REGION POSSIBLY FURTHER AGGRAVATING THE FLOODING SITUATION ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING. WHEN A WATCH IS
ISSUED...MONITOR CONDITIONS CLOSELY AND DEPLOY SPOTTERS BEFORE
STORMS MOVE INTO YOUR AREA. IN ADDITION...RAINFALL AND FLOODING
REPORTS WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jun 11, 5:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
542 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TORNADO          5 W ELMA                43.25N 92.54W
06/11/2004                   HOWARD             IA   AMATEUR RADIO

&&

LUSSKY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:53 PM CDTTornado WarningARXFillmore, Mower67 min
Jun 11, 6:07 PM CDTTornado WarningARXDodge53 min
Jun 11, 6:40 PM CDTSevere Thunderstorm WarningARXOlmsted65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.